Delaware, 2007Lightning Strike in Delaware, August 16, 2007
August 16, 2007 · NWS PHI · 1 event in 1 county or zone
An approaching cold front helped trigger thunderstorms that were prolific lightning producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front helped trigger thunderstorms that were prolific lightning producers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 7:48 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 16, 7:48 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
848 PM EDT THU AUG 16 2007
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT. AS THE FRONT
SETTLES TO OUR SOUTH FRIDAY, HIGH PRESSURE WILL THEN BUILD IN AND
DOMINATE OUR WEATHER THIS WEEKEND. THE HIGH IS THEN FORECAST TO MOVE
OFF THE COAST LATE SUNDAY AS A WARM FRONT APPROACHES FROM THE
SOUTHWEST. THIS FRONTAL BOUNDARY WILL REMAIN IN OUR AREA FOR MUCH OF
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MOST ALL IS QUIET ACROSS THE AREA THIS EVENING WITH THE EARLIER
CUMULUS HAVING DISSIPATED. THE EARLIER CLOUDS AND CONVECTION THAT
AFFECTED PARTS OF THE AREA, ASSOCIATED WITH A MESOSCALE CONVECTIVE
VORTEX, REALLY STABILIZED OUR AIR MASS, AND THE SUBSIDENCE BEHIND
THIS MCV AND THE LACK OF ANY FORCING REALLY PUT A LID ON ANY
RENEWED CONVECTION. HOWEVER, THERE ARE INDICATIONS THAT THIS LID
IS STARTING TO PEEL BACK, AT LEAST ACROSS THE NORTHWESTERN
AREAS WHERE A SMALL INCIPIENT LINE OF CELLS WAS MOVING THROUGH
NORTHEASTERN PENNSYLVANIA. AN UPDATE WAS ISSUED EARLIER TO LOWER
THE SKY COVER QUITE A BIT THIS EVENING AND ALSO TO LOWER THE
PRECIPITATION PROBABILITIES TO THE SLIGHT CHANCE CATEGORY, AS THE
LOSS OF DIURNAL HEATING COMBINED WITH THE MOVEMENT OF THE FRONT
INTO LESS UNSTABLE AIR (ALTHOUGH STILL UNSTABLE TO BE SURE) MAY
LIMIT THE AREAL EXTENT OF PRECIPITATION.
THE COLD FRONT ITSELF IS STILL TO OUR NORTHWEST AND MOVING SLOWLY
IN OUR DIRECTION. MODEL GUIDANCE SUGGESTS THAT PERHAPS SOME SORT
OF A CONVECTIVE CLUSTER MOVES ACROSS OUR AREA OVERNIGHT AND INTO
FRIDAY MORNING. FOR NOW WE WILL FORECAST SLIGHT CHANCE POPS AFTER
MIDNIGHT, EXCEPT BY AROUND MIDNIGHT OVER OUR NORTHWESTERN ZONES
CLOSER TO THE EXISTING ACTIVITY.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE MIDNIGHT SHIFT WAS BRIEFED THAT THEY WILL HAVE TO ASSESS
THE NEED FOR POPS FURTHER INTO FRIDAY MORNING FOR PARTS OF THE
AREA, AND POSSIBLY FOR SOUTHEASTERN / EVEN CENTRAL AREAS FRIDAY
AFTERNOON AS THE FRONT IS SLOW TO CLEAR, AND WHAT LOOKS LIKE A LEE
SIDE TROUGH DROPS INTO CENTRAL AREAS.
OTHERWISE...
DRIER MUCH COOLER AIR WORKS IT WAY THROUGH THE AREA FRIDAY
SETTING UP A BEAUTIFUL SATURDAY WITH BELOW NORMAL TEMPERATURES AND
DRY AIR.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MOISTURE SLOWLY WORKS BACK INTO THE AREA
FOR LATE SUNDAY INTO NEXT WEEK AS A WARM FRONT SLOWLY ADVANCES
INTO AND EVENTUALLY THROUGH THE FORECAST AREA.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
HEATING DID NOT POP CONVECTION AND PREVIOUSLY IDENTIFIED LOWERED
THREAT OF THUNDERSTORMS TURNED OUT CORRECT. NEW 00Z TAFS CONTINUE
VFR FORECAST.
DRY COOLER AIR WILL COME IN LATE TONIGHT AS WINDS BECOME W AND NW.
BKN-OVC CLOUDS ABOVE 15000 THOUSAND FEET IN TAF FOR FRI LEFT OVER
FROM CONVECTION WHICH HAS FIRED IN THE OHIO RIVER VALLEY.
THE NEXT THREAT OF TSTMS IS SUNDAY NIGHT AND MONDAY.
&&
.MARINE...
WINDS WEAKENED EARLIER THIS AFTN BEHIND A THUNDERSTORM COMPLEX THAT
MOVED THROUGH. GRADIENT HAS NOT STRENGTHENED ENOUGH SINCE THEN TO
WARRANT CONTINUING THE SMALL CRAFT ADVISORY. IT WILL BE DROPPED ON
THIS EVENING UPDATE.
COOLER AIR RETURNS FRIDAY AND FRIDAY NIGHT AND REMAINS OVER THE AREA
THROUGH THE WEEKEND. LATE FRIDAY NIGHT, THE AIRMASS WILL BE COOLER
THAN THE OCEAN AND THIS COULD ALLOW AN INCREASE IN WINDS TO JUST
BELOW SCA CRITERIA AS WINDS TEMPORARILY BECOME SUPERGEOSTROPHIC.
HIGH PRESSURE OVER NEW ENGLAND WILL KEEP TRANQUIL CONDITIONS OVER
THE WATERS EARLY NEXT WEEK, ALTHOUGH A FRONTAL BOUNDARY TO THE SW
COULD ALLOW SOME SHOWERS OR TSTMS SUNDAY NIGHT OR MONDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...ZEV/GORSE
NEAR TERM...ZEV/GORSE/
SHORT TERM/LONG TERM...ZEV
AVIATION/MARINE...GSS/RNS
Hazardous weather outlook, Aug 16, 7:30 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT THU AUG 16 2007
ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-180000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
830 PM EDT THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 9:05 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 PM EDT THU AUG 16 2007
DEZ003-170300-
INLAND SUSSEX-
1005 PM EDT THU AUG 16 2007
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH-SOUTHWEST OF GEORGETOWN...OR
ABOUT 45 MILES SOUTH OF DOVER...MOVING SOUTHEAST AT 10 TO 15 MPH.
THE THUNDERSTORM WILL BE NEAR DAGSBORO AROUND 1015 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
JRP
Special weather statement, Aug 16, 9:09 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1009 PM EDT THU AUG 16 2007
DEZ003-MDZ020-170300-
CAROLINE-INLAND SUSSEX-
1009 PM EDT THU AUG 16 2007
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE AND SUSSEX
COUNTIES...
AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF DENTON
MARYLAND...OR ABOUT 25 MILES SOUTHWEST OF DOVER DELAWARE...MOVING
EAST-SOUTHEAST AT 15 TO 20 MILES AN HOUR. THUNDERSTORMS WILL BE NEAR
BRIDGEVILLE DELAWARE AROUND 1030 PM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH SOME OF THESE STORMS.
EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
JRP
Special weather statement, Aug 16, 9:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1022 PM EDT THU AUG 16 2007
MDZ020-170315-
CAROLINE-
1022 PM EDT THU AUG 16 2007
...STRONG THUNDERSTORMS WILL AFFECT CAROLINE COUNTY...
AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES SOUTH-SOUTHWEST OF DENTON...OR 30 MILES
SOUTHWEST OF DOVER DELAWARE...MOVING EAST AT 15 TO 20 MPH. THE
THUNDERSTORMS WILL BE MOVING OVER SOUTHERN PORTIONS OF CAROLINE
COUNTY THROUGH 11:15 PM EDT.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...AND SMALL HAIL
IS ALSO POSSIBLE.
EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
JRP
Lightning, Sussex
- When
- August 16, 10:15 PM EST
- Where
- Sussex County, Dewey Beach to Lewes
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 38.700, -75.070
Thunderstorms produced about 2,300 cloud-to-surface lightning strikes in Sussex County and the nearby waters between 11 p.m. EDT and Midnight EDT. Two lightning strikes caused damage. Lightning struck the chimney of an unoccupied unit of a townhouse complex in Port Lewes. The ensuing fire spread along the exterior of the unit to the adjoining unit in the complex. The residents of that unit were evacuated. Four fire companies battled the blaze. Damage was estimated at $150,000. No serious injuries were reported. In Rehoboth Beach, the fire station and city hall were struck by lightning. The strike fried the 911 system. The combination of wind and lightning caused about 7,000 homes and businesses to lose power in Sussex County. All power was restored by 3 a.m. EDT on the 17th.|
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, August 16 to 17, 20074 deaths · $17 million · EF1 · 21 events
- Flash Flood in Texas, August 16, 20073 deaths · $750,000 · 1 event
- Flash Flood and Hail in Kentucky, August 16, 20071 death · $120,000 · 1.25 in hail · 7 events
- Heat in Nevada, August 16, 20071 death · 1 event
- Hail and Damaging Winds in Vermont, August 16, 2007$1.3 million · 1.5 in hail · 29 events
- Hail and Damaging Winds in New York, August 16, 2007$945,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, August 16, 20073 injured · $102,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in New York, August 16, 2007$144,000 · 1.75 in hail · 22 events
- Damaging Wind in Ohio, August 16, 2007$300,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 16 to 17, 2007$139,000 · 60 kt wind · 17 events
- Flash Flood and Hail in Kentucky, August 16, 2007$122,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Georgia, August 16, 2007$200,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55931.